What causes increased potassium intake in patients with hyperkalemia (high serum potassium level)?

Updated: Jun 20, 2018
  • Author: Eleanor Lederer, MD, FASN; Chief Editor: Vecihi Batuman, MD, FASN  more...
  • Print
Answer

Alone, increased intake of potassium is a rare cause of hyperkalemia, because the mechanisms for renal excretion and intracellular disposition are very efficient. In general, a relatively high potassium intake contributes to hyperkalemia in individuals who have impaired renal excretion or intracellular-to-extracellular shift.

Increased intake may result from the following:

  • High-potassium, low-sodium diets

  • Ingestion of potassium supplements – Ingested amounts would have to be massive to be the sole cause of hyperkalemia, but even relatively small amounts can produce hyperkalemia in a patient with impaired renal excretion

  • High concentrations of potassium in IV fluid preparations (eg, total parenteral nutrition formulas)

  • Dietary salt substitutes – Several “no-salt” or “low-salt” substitutes contain about 10-12 mEq of potassium per gram of salt and can be dangerous, especially with diminished renal function

  • Penicillin G potassium therapy

  • PRBC transfusion (risk peaks at 2-3 weeks of cell storage)

  • Cardioplegia solutions – These contain 20-30 mmol/L of potassium chloride


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!